HealthSheets™


Cancer Care: Controlling Constipation

Constipation is a common side effect of cancer treatment. It's when you:

  • Aren't moving your bowels like you usually do

  • Feel like you need to move your bowels, but can't

  • Have trouble passing stool

  • Have hard, dry stool

It can be caused by many things, such as:

  • Chemotherapy

  • Pain medicine

  • Other medicines you may be taking

  • Changes in your diet

  • Not drinking enough liquids

  • Not being as active as usual

The symptoms of constipation are:

  • Small, hard stool

  • Belly bloating or fullness

  • Passing gas and belching

  • Belly cramps or stomachache

  • Nausea

  • Vomiting

Constipation can also take away your appetite. In severe cases, you may have what looks like diarrhea. This liquid stool leaks around the hard stool that's blocking your bowel.

3 steps to help treat constipation

The best way to treat constipation is to keep it from happening. Ask your healthcare provider if you are at risk for constipation. Also ask what you should do to try to prevent it. These steps can help:

Step 1. Drink plenty of fluids

Ask your treatment team if there are limits on how much you should drink. Most people need at least 8 cups of liquid a day. Try water and juices. Prune juice and warm or hot drinks are good choices. These can help if you haven't had your usual bowel movements. Try drinks that have worked for you in the past.

Step 2. Eat high-fiber foods

Whole grains, cereals, nuts, bran, fruit, and vegetables all can help prevent constipation. They increase stool bulk, making it easier to pass. Ask your healthcare provider if it's OK to add more fiber to your diet and how to do it.

Step 3. Be more active

It helps to be up and moving. Taking a short walk each day is a good way to start. Check with your healthcare provider before starting an exercise program.

Woman walking outdoors.

When to see your healthcare provider

Talk to your healthcare provider if any of these occur:

  • You have no bowel movement in 3 days or more, especially if you are getting certain kinds of chemo (vinblastine, vincristine, or vinorelbine) or taking pain medicine.

  • You are vomiting.

  • You have pain in your belly.

  • You see blood when you wipe or there's blood in your stool.

  • You start having loose, watery stools but still feel constipated.

  • The laxative you were told to use doesn't work in a day or 2.

Medicines can also help

Ask your healthcare provider about medicines to help ease constipation. They may give you a stool softener or laxative. These can ease constipation by helping you have a bowel movement. You may also be told to take them daily to help keep you from getting constipated again.

Don't take any over-the-counter products without asking your healthcare provider first.

© 2000-2022 The StayWell Company, LLC. All rights reserved. This information is not intended as a substitute for professional medical care. Always follow your healthcare professional's instructions.
Powered by Centene